Severe adverse events related to tattooing: An retrospective analysis of 11 years

Indian Journal of Dermatology. 2012;57(6):439-443 DOI 10.4103/0019-5154.103062

 

Journal Homepage

Journal Title: Indian Journal of Dermatology

ISSN: 0019-5154 (Print); 1998-3611 (Online)

Publisher: Wolters Kluwer Medknow Publications

Society/Institution: Indian Association of Dermatologists, Venereologists and Leprologists, West Bengal

LCC Subject Category: Medicine: Dermatology

Country of publisher: India

Language of fulltext: English

Full-text formats available: PDF, HTML, ePUB

 

AUTHORS

Uwe Wollina

EDITORIAL INFORMATION

Blind peer review

Editorial Board

Instructions for authors

Time From Submission to Publication: 47 weeks

 

Abstract | Full Text

Background: The incidence of tattoos has been increased markedly during the last 20 years. Aims: To analyze the patient files for severe adverse medical reactions related to tattooing. Settings: Academic Teaching Hospital in South-East Germany. Materials and Methods: Retrospective investigation from March 2001 to May 2012. Results: The incidence of severe adverse medical reactions has been estimated as 0.02%. Infectious and non-infectious severe reactions have been observed. The consequences were medical drug therapies and surgery. Conclusions: Tattooing may be associated with severe adverse medical reactions with significant morbidity. Regulations, education and at least hygienic controls are tools to increase consumer safety.